Advanced Search
MyIDEAS: Login to save this article or follow this journal

Heterogeneity Gap in Stable Jurisdiction Structures

Contents:

Author Info

  • ANNA BOGOMOLNAIA
  • MICHEL LE BRETON
  • ALEXEI SAVVATEEV
  • SHLOMO WEBER

Abstract

This paper examines a model of multijurisdiction formation where individuals' characteristics are uniformly distributed over a finite interval. Every jurisdiction locates a public facility and distributes its cost equally among the residents. We consider the notions of Nash and local Nash stability, and examine the existence and characterization of stable partitions. The main feature of this analysis is that, even under the uniform distribution, there are stable structures that exhibit a high degree of heterogeneity of jurisdictional sizes. Copyright � 2008 Blackwell Publishing, Inc..

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.blackwell-synergy.com/doi/abs/10.1111/j.1467-9779.2008.00372.x
File Function: link to full text
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Association for Public Economic Theory in its journal Journal of Public Economic Theory.

Volume (Year): 10 (2008)
Issue (Month): 3 (06)
Pages: 455-473

as in new window
Handle: RePEc:bla:jpbect:v:10:y:2008:i:3:p:455-473

Contact details of provider:
Web page: http://www.blackwellpublishing.com/journal.asp?ref=1097-3923
More information through EDIRC

Order Information:
Web: http://www.blackwellpublishing.com/subs.asp?ref=1097-3923

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Glenn Ellison & Drew Fudenberg, 2003. "Knife-Edge Or Plateau: When Do Market Models Tip?," The Quarterly Journal of Economics, MIT Press, vol. 118(4), pages 1249-1278, November.
  2. Le Breton, Michel & Weber, Shlomo, 2003. "The Art of Making Everybody Happy : How to Prevent a Secession," IDEI Working Papers 164, Institut d'Économie Industrielle (IDEI), Toulouse.
  3. Alberto Alesina & Reza Baqir & Caroline Hoxby, 2002. "Political Jurisdictions in Heterogeneous Communities," Harvard Institute of Economic Research Working Papers 1949, Harvard - Institute of Economic Research.
  4. Rose, Andrew K, 2005. "Cities and Countries," CEPR Discussion Papers 5235, C.E.P.R. Discussion Papers.
  5. Haimanko, Ori & Le Breton, Michel & Weber, Shlomo, 2005. "Transfers in a polarized country: bridging the gap between efficiency and stability," Journal of Public Economics, Elsevier, vol. 89(7), pages 1277-1303, July.
  6. Alesina, Alberto & Spolaore, Enrico, 1997. "On the Number and Size of Nations," The Quarterly Journal of Economics, MIT Press, vol. 112(4), pages 1027-56, November.
  7. Anna Bogomolnaia & Michel Breton & Alexei Savvateev & Shlomo Weber, 2007. "Stability under unanimous consent, free mobility and core," International Journal of Game Theory, Springer, vol. 35(2), pages 185-204, January.
  8. Demange, Gabrielle, 1994. "Intermediate preferences and stable coalition structures," Journal of Mathematical Economics, Elsevier, vol. 23(1), pages 45-58, January.
  9. Bogomolnaia, Anna & Jackson, Matthew O., 2002. "The Stability of Hedonic Coalition Structures," Games and Economic Behavior, Elsevier, vol. 38(2), pages 201-230, February.
  10. Michel Le Breton & Shlomo Weber, 2003. "The Art of Making Everybody Happy: How to Prevent a Secession," IMF Staff Papers, Palgrave Macmillan, vol. 50(3), pages 4.
  11. Xavier Gabaix, 1999. "Zipf'S Law For Cities: An Explanation," The Quarterly Journal of Economics, MIT Press, vol. 114(3), pages 739-767, August.
  12. Guesnerie, Roger & Oddou, Claude, 1988. " Increasing Returns to Size and Their Limits," Scandinavian Journal of Economics, Wiley Blackwell, vol. 90(3), pages 259-73.
  13. Greenberg, Joseph, 1994. "Coalition structures," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 2, chapter 37, pages 1305-1337 Elsevier.
  14. Mas-Colell, Andreu, 1980. "Efficiency and Decentralization in the Pure Theory of Public Goods," The Quarterly Journal of Economics, MIT Press, vol. 94(4), pages 625-41, June.
  15. repec:hrv:faseco:4553034 is not listed on IDEAS
  16. Wooders, Myrna, 1980. "The Tiebout Hypothesis: Near Optimality in Local Public Good Economies," Econometrica, Econometric Society, vol. 48(6), pages 1467-85, September.
  17. Greenberg, Joseph & Weber, Shlomo, 1986. "Strong tiebout equilibrium under restricted preferences domain," Journal of Economic Theory, Elsevier, vol. 38(1), pages 101-117, February.
  18. Guesnerie Roger & Oddou Claude, 1979. "Second best taxation as a game," CEPREMAP Working Papers (Couverture Orange) 7919, CEPREMAP.
  19. Haimanko, Ori & Le Breton, Michel & Weber, Shlomo, 2004. "Voluntary formation of communities for the provision of public projects," Journal of Economic Theory, Elsevier, vol. 115(1), pages 1-34, March.
  20. Westhoff, Frank, 1977. "Existence of equilibria in economies with a local public good," Journal of Economic Theory, Elsevier, vol. 14(1), pages 84-112, February.
  21. Jan Eeckhout, 2004. "Gibrat's Law for (All) Cities," American Economic Review, American Economic Association, vol. 94(5), pages 1429-1451, December.
  22. Jehiel, Philippe & Scotchmer, Suzanne, 2001. "Constitutional Rules of Exclusion in Jurisdiction Formation," Review of Economic Studies, Wiley Blackwell, vol. 68(2), pages 393-413, April.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Dahm, Matthias, 2009. "Free Mobility and Taste-Homogeneity of Jurisdiction Structures," Working Papers 2072/15809, Universitat Rovira i Virgili, Department of Economics.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:bla:jpbect:v:10:y:2008:i:3:p:455-473. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.